It’s normal to feel more tired than usual when you are sick because your body is working in overdrive, trying to get rid of any germs and get you back to feeling better. But have you ever felt completely drained of energy, no matter how much sleep you get? While most antibiotics do not have drowsiness as a side effect, there are a few that do, so your medicine might be to blame for your feelings of tiredness and weakness after your course of antibiotics.
Types of Antibiotics
Antibiotics serve the specific purpose of attacking an infection caused by bacteria or certain parasites. There are different types of antibiotics that work against various types of bacteria or parasites.
The main types of antibiotics (and some examples of each type) include:
- penicillins (flucloxacillin, phenoxymethylpenicillin, and amoxicillin)
- cephalosporins (cefalexin, cefaclor, and cefadroxil)
- aminoglycosides (tobramycin and gentamicin)
- tetracyclines (doxycycline, tetracycline, and lymecycline)
- macrolides (clarithromycin, erythromycin, azithromycin)
- trimethoprim and sulfonamides (co-trimoxazole)
- quinolones (levofloxacin, norfloxacin, and ciprofloxacin)
- metronidazole and tinidazole
The method of delivery for antibiotics varies as well. Some are taken by mouth as a tablet, liquid, or capsule, whereas others are given as an injection. Other variations of antibiotics include ointments, creams, or lotions, which are typically applied to the skin for skin infections. The type of infection and where you are (ex: at home or in a hospital) will play a role in what format the antibiotic is given in.
Antibiotics That Can Cause Fatigue
Some antibiotics which may have a side effect of feeling tired, weak, or spaced out include:
Why Can Antibiotics Make You Feel Tired & Sleepy?
Understanding why antibiotics can cause fatigue first requires an understanding of how antibiotics work. The mechanism of the antibiotic can vary based on the type; some kill the germ by interfering with the structure of the cell wall, while others stop the bacteria or parasite from multiplying.
Fatigue, if it occurs, is typically a symptom of the antibiotics treating the infection. When they attack the infection, they alter the balance of microbes in our body. Our bodies are full of good bacteria that play essential roles in the body, and antibiotics can kill these bacteria in addition to the harmful bacteria causing the infection. This change in the microbiome can affect the body’s ability to absorb nutrients or may lead to dehydration, both of which can contribute to fatigue.
How To Combat Fatigue from Antibiotics?
If your antibiotics are making you tired, there are some steps you can take.
The first set of steps involves avoiding things that make you tied. This can include alcohol and other over-the-counter medication with drowsiness as a side effect.
The next set of steps involves healthy lifestyle additions you can make to help restore your energy. This includes keeping healthy sleep habits and getting a full night’s sleep. Getting enough sleep is important at all times, but especially when you are sick. When you are sleeping, the body can repair any damage caused by the infection, and it is also when your immune system really gets to work, which is essential for getting better.
No matter what, you will want to give your body a few days to adjust to the medication. Antibiotics can be quite a change to the body, and so they can cause some fatigue within the first few days of introduction. Give your body some time to adjust, and you might just find that you are not feeling as tired.
To help with fatigue, you can also check with your doctor to see if it’s possible to take the antibiotic at night. This way, you feel most tired at a time when you are meant to sleep. This isn’t always possible, though, especially for antibiotics that must be taken twice a day. It’s always worth checking with a doctor, though.
No matter how tired you feel from your antibiotics, you do not want to stop taking them. When you stop taking antibiotics in the middle of the prescription, you end up with some bacteria that were not destroyed by the antibiotic. They can now develop resistance to that antibiotic, making your infection even more difficult to treat.
How Long Can You Feel Tired from Antibiotics?
You may feel tired for a few days after starting a new antibiotic as the body adjusts. If you remain tired, or your fatigue worsens after a few days, that is when it is time to talk to your doctor about taking the antibiotic at a different time or trying a different medication type or dosage.
Other Antibiotic Side Effects
Different antibiotics have different side effects, but these are some common ones:
- upset stomach
- fevers, although in some cases the infection causes the fever, not the antibiotic treating the infection
- fungal infections: antibiotics may disrupt the balance of good bacteria within your body; these bacteria play an essential role in keeping yeast and other fungi under control, so when antibiotics reduce your good bacteria, you may develop a fungal infection
- anxiety or depression
In severe cases, some individuals might be allergic to an antibiotic, so taking that medicine causes an allergic reaction.
More severe side effects to watch for include:
- severe diarrhea and abdominal cramps
- shortness of breath
- swelling of the face, lips, or tongue
- vaginal discharge or itching
- white patches on the tongue
When To See a Doctor?
If you notice any of the above symptoms of a severe reaction, it is crucial to inform your doctor about them right away.
If your fatigue remains or worsens with a few days of starting an antibiotic, it is best to call a doctor to determine if something can be done to address the fatigue. Constant fatigue can not only impact your quality of life, but it can be dangerous, especially if you are in a situation that requires higher concentration.
When you visit your doctor, you can discuss alternative medicines or dosages to see if there is an option that may not have fatigue as a side effect.
Get Help from an Online Doctor
An online doctor, such as DrHouse, offers the opportunity to talk about any potential side effects in a timely manner. Online doctors offer a way to discuss the side effects you are experiencing, what might be causing them, and how to get you feeling better quickly and conveniently, all in the comfort of your own home.
Other Interactions with Antibiotics
When taking antibiotics, it is always important that your doctor is aware of all medications you take because some medicines can make antibiotics less effective. This can then increase the likelihood of antibiotic resistance, which means the bacteria or parasite has become resistant to the current antibiotic and can no longer be stopped with the current treatment method.
Some medications that are more likely to have interactions with antibiotics are:
- blood thinners
- anti-inflammatory drugs
- muscle relaxers
It’s also possible for antibiotics to reduce the effectiveness of some types of birth control, so it is worth checking with your doctor to see if you should use a backup form of birth control while taking the antibiotic.
Other Medications That Can Cause Fatigue
The most common medications that cause fatigue include:
- blood pressure medications
- heart drugs
- pain drugs
- cough medicine
- anti-anxiety medications
- radiation therapy
- seizure medication
Sometimes these medications cause fatigue due to the physiological changes they make to the body, such as blood pressure medications that lower blood pressure, thus lowering blood flow and making you more tired.
Other medications, such as chemotherapy and radiation therapy, may make you tired because of the body’s reaction to them and the extra work the body needs to do to repair any damage from the drugs.
Antibiotics play an important role in curing the body of bacterial infections. However, one symptom of antibiotics is fatigue, which can interfere with your quality of life. There are different types of antibiotics, but the three most likely to cause fatigue include amoxicillin, azithromycin, and ciprofloxacin.
If you are experiencing fatigue from your antibiotics, it is best to give your body a few days to acclimate to the treatment; in many cases, fatigue will dissipate in that time. If fatigue persists, or if any other severe side effects of antibiotics are present, it is best to speak to a doctor.
It is important to be conscious of any additional medications that are being taken, and how they might interact with the antibiotics. Online doctors, such as those at DrHouse, offer a quick and easy solution to discuss any potential side effects of antibiotics and what can be done to limit your fatigue.
- Do Antibiotics Make You Tired? Learn Why & What You Can Do About It. (2021). https://www.healthline.com/health/do-antibiotics-make-you-tired#what-to-do
- What to do when medication makes you sleepy – Harvard Health. (2016). https://www.health.harvard.edu/drugs-and-medications/what-to-do-when-medication-makes-you-sleepy
- Topics, C., & Harrelson, L. (2021). Do Antibiotics Cause Fatigue and Lethargy? https://www.agingcare.com/articles/do-antibiotics-cause-fatigue-and-lethargy-146190.htm